Azathioprine: Hi everyone So last week I seen my... - LUPUS UK

LUPUS UK

29,631 members26,177 posts

Azathioprine

Shann07 profile image

Hi everyone

So last week I seen my Rheummy who gave me the choice of starting on Azathioprine or Mycophenalate. I chose MMF but turns out there is alot of issues with taking this drug and contraception. My GP has said I need to be on 2 different forms of contraception i.e. IUD which I have and I need to start taking the mini pill and they wont issue me this drug without 2 negative pregnancy tests, having my IUD replaced and take the pill! I have an IUD in place but I really dont want to start the pill at 43!! Obviously Im aware this drug is detrimental to a pregnancy but at 43 I thought the IUD was sufficient 🙈 So I’ve chosen Azathioprine now for this reason. I hoping Aza will be just as effective in my flare. Hoping Ive made the right choice as my lupus is very active at the mo. This all has stressed me out so much and probably made the flare worse. Anyone taking Azathioprine, has this controlled your symptoms? Need some positivity 😌

23 Replies

I started on azathioprine but it didnt suit me and made me poorly. after 7 weeks i started being sick...id developed drug induced hepatitis and it took my liver 3 months to recover.ive now been on mmf for 18 months without issue.the body tolerates mmf is better then azathioprine. At 51 I take the pill degesterol .things went haywire 2 1/2 years ago and my periods were every 2 weeks.ive now not had any for 2 years .no one ever mentioned using 2 types of contraception but maybe it's because I'm older and happily on my own 🤷‍♀️

I hope azathioprine works for you .Good luck .

I was the same on it, drug induced hepatitis, but it may be different with you, I hope so, but if not don’t despair if not, it may take a while to find the right drug for you. God knows (like many on here) it takes a bit. Good luck, I hope all goes ok. Tx

Akido profile image
Akido in reply to Spanielmadlady

thanks for sharing. I have UC since 2018 and recently tried Aza for about 3 weeks but stop after the liver function test shoot up 4 times the normal acceptable range ( b4 Aza,my ALT & AST fall within acceptable range). Not sure how long my liver will be back to normal when doc asked me to do another blood test in coming week? Is MMF also suitable for UC, did not hear such recommendation from my doc. He also mentioned will proceed to biologics when neither Azathioprine or 6-mercaptopurine don't work on me. Will appreciate when anyone can share the cost and treatment process on biologics

Spanielmadlady profile image
Spanielmadlady in reply to Akido

It took 3 months for my liver to recover which thankfully it does from azathioprine. Can't help with biologics. It was put forward as a possibility for me but in the UK consultatants need permission from the NHS as I understand its £10,000 but it may be different where you are.there is some info on Google about the use of mmf for UC which maybe worth a read and asking your Dr about x

Akido profile image
Akido in reply to Spanielmadlady

Thanks 👍Will definitely google more about mmf and tpmt

Spanielmadlady profile image
Spanielmadlady in reply to Akido

All the best I hope one of the drug helps you 🤗

Before you take Aza you should have a test for something called TPMT - which is an enzyme that helps your body process it. Some people do not have enough of it - which can make AZA life threatening. if you have not had this test - insist. My TPMT was "marginal". I tried AZA but after 10 days I was very unwell. MMF is a nicer drug for me.

Good luck with it - I really hope it works for you.

My TMPT test was "ok" but it still made me really poorly.mmf has been a nicer drug for me too xxx

Interesting. I wonder what OK meant? My rheumatologist (in England at the time) was very clear that I had 'marginal' TPMT and told me not to persevere with AZA if I got a mouth ulcer, or any other side effect and to just stop if I felt unwell. Within a week I had the biggest mouth ulcer I've ever had. I stopped.

I'm terrible when it comes to test results I like to scrutinise them myself .my b12 is a good example it should be above 800 treatment point for b12 anaemia is 200 mine was 202 but I was " fine" .very little if any consideration is given to borderline so it makes me wonder if my TPMT was borderline too.🤷‍♀️

Even when I contacted my dr when I started being sick they gave me an anti emetic and didnt pick up my raised ALT levels x

I have been having B12 injections for years.Last week my GP ran a blood test which showed my B12 was off the scale at 2000.I try not to consult Dr Google,but common sense says to go from deficient to off the scale at2000+ cannot be a good thing.Has this happened to any of you and what was the outcome ?

Hmmmm no it hasnt I've had b12 injections for about 10 years now and on the occasions they test it its normal.how often do you have them ? Mine are every 8 weeks.maybe increase the gap between injections 🤔 is your gp concerned ? Was PA the reason for the injections ? Have they checked your liver and kidney function? My mine are checked every month for my dmards bloods xx

Yes mine are every 12 weeks.The reason is PA.The test was only done because a student in the surgery asked me to take part in a piece of research she was doing,so quite incidental.My liver and kidney functions are done every 12 week because I take Azathioprine.My GP does not seem concerned,and seens happy to check the levels again in 12 week.Of course as you no doubt know,levels this high (The test only measures up to 2000) can be indicative of very serious conditions.I wondered if I ought to contact the surgery and express my concerns and ask for some more blood work ?

Yes that's why i asked about your liver and renaI bloods.its worth doing even if it just puts your mind at rest.is this the first result this high ? If so it might be worth getting bloods done just before your next injection when technically it should at the lowest then if it's still high query the need for next Injection maybe 🤔 xx

In 10 years of injerctions it is the first time it has been checked.Dr Google does say that results this high suggest that the body is not using the B12 .This is a very high reading, and it can indicate several serious blood conditions I know Dr Google is not qualified but the info out there about B12 of this level make pretty scary reading.When the nurse rang me and told me the result was very high,I was actually pleased thinking it to be a good thing.I wish I had had more questions now.

I have a tel consult with my Rheum in 3 weeks so I thyink I will mention it to her.She is a very thorough lady and I have total trust in her.If she says its fine,then its fine.

Kind regards

That sounds like a good plan 👍 make a note so you dont forget and hang up then remember xxx

I have written it on the calendar.If I do not write it down it will not get done ! My Grandkids inform me its because I am old !

Mine will most probably same the same when they are older.....lupus brain fog xx

Hi Shann07.Firstly I hope your flare eases soon.

I am due to start taking Azathioprine soon. I did take mycophenolate but it did not agree with me at all and actually made me very ill. It made all my symptoms worse too. As we know everyone is different and reacts differently to drugs.

I understand you must be feeling a little fed up especially with the news of two forms of contraception. It is a difficult decisoon to make.

Go with your gut feeling it's normally the right one! And remember if you get any side effects act immediately and contact your rheumatology consultant.

Medication can always be adjusted and if this isn't right for you there are other options.

Stay bright and I am sending you some positive vibes that it works out for you.

Take care.

I have an auto immune condition xcalled Myesthenia Gravis,and as you all know,having one AI condition makes you much more likely to have another,and I am currently under investigation for Lupus.I take Azathioprine (Amongst other stuff) for my MG.I have not had too much trouble with it, now the dose is right,but it did take a while to get settled on that.The constant blood tests are very neccesary so make sure you get yours.Hope all goes well.Kind regards.

HI, I have been on azathioprine for many years and have had no problems. I started on Hydroxachloraquine firstly which made me ill and covered me in a rash. It is important to keep up with the blood tests which I now have 3 monthly and are very detailed. It definitely works for me.

Good luck but don't be afraid to make a choice that you feel that is right for you, it can always be changed as mine was if you find its not the right drug for you.

Thanks everyone for sharing your experiences. I’ve just spoken wirh my lupus specialist who advised me to go ahead and try the MMF and he reassured me the IUD is me covered with contraception, he said the Pharmacist was reading off out of date literature regarding needing 2 methods of contraception. So gonna give MMF a try, just hoping my awful flare settles soon. X

Hi, I started hydroxychoroquine in august last year, which seemed to improve things... but then I had another flare up in February which was really hard to deal with so as rheumy has recommended aza thought I’d give it a go. It has definitely helped with the flare and given me back some resemblance of normality (I’ve been on it 8 weeks now). I had hoped it would be a ‘cure all’ pill but I still get off days though not nearly as many as I used to. I’m definitely going to stick with it.., I do get some nausea at times but as I’m still trying to lose weight I’m not so bothered with being off food!!! Otherwise, I’m really glad with how things are going... not sure what else rheumy can suggest to ever get me back to ‘normal’... guess I’m still having to accept that will never happen but somehow I still hope :)

You may also like...